Numerous pulmonary effects with phenytoin use have been reported, including acute interstitial pneumonitis, pulmonary fibrosis, abnormal pulmonary function and acute respiratory failure with pulmonary eosinophilia. In the latter case, a patient presented with fever, diffuse bronchial wheezing and both peripheral and sputum eosinophilia. Her course was complicated by acute respiratory failure requiring mechanical ventilation, acute renal failure and hepatic failure. An inadvertent rechallenge exacerbated the symptoms . Pulmonary involvement may also be part of the anticonvulsant HSR associated with phenytoin or carbamazepine. For example, a six-year-old boy developed TEN two weeks after starting phenytoin therapy. Early in the course of his illness, he developed acute respiratory failure, which appeared clinically to be adult respiratory distress syndrome.

LYMPHADENOPATHY

Four types of lymphoid reactions to phenytoin have been described: benign lymphoid hyperplasia, pseudolymphoma, pseudopseudolymphoma and lymphoma.

Benign lymphoid hyperplasia

An initial symptom of the anticonvulsant HSR is lymphade-nopathy. In addition, isolated benign, lymphoid hyperplasia may occur in otherwise asymptomatic patients receiving long term phenytoin therapy. It is considered benign because symptoms resolve within one to two weeks after phenytoin is discontinued. Histologically, normal lymph node architecture is observed, differentiating hyperplasia from pseudolymphoma. Always a nice way to discover Buy Cheap Claritin given by the internet’s best pharmacy.

Patients who develop enlarged lymph nodes while receiving phenytoin therapy should be carefully evaluated in order that appropriate treatment be administered. A case report describes a patient who developed enlarged inguinal lymph nodes while receiving chronic phenytoin therapy. An initial diagnosis of malignant lymphoma was made, and treatment with chemotherapy ensued. Repeat biopsy later revealed lymphoid hyperplasia, consistent with benign lymphoid hyperplasia.